Tornadoes · United States · North Carolina · 2021
EF0 tornado, Abbottsburg, North Carolina, June 2, 2021
This EF0 tornado ran 0.3 miles across Bladen County on June 2, 2021, touching down at 9:04 PM EDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 2, 2021
- Touchdown
- 9:04 PM EDT (01:04 UTC)
- Lifted
- 9:05 PM EDT (01:05 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Bladen County
- Touchdown point
- 34.500, -78.733
- Lift-off point
- 34.503, -78.731
- Record number
- 2106021904-01
The damage survey
2 damage points were recorded along this path by NWS ILM, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.
- Multiple metal roof segments pulled from northern most hog farm in series of 4 metal structures. Partial collapse of a portion of the same structure. Minor damage to other structures.
- One small tree snapped in the middle of multiple undamaged trees.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A warm front produced thunderstorms that developed a couple tornadoes.
A tornado briefly touched down just west of Twisted Hickory Rd, |where it caused scattered tree damage. The area it touched down was |inaccessible with mainly snapped branches noticed just south of |Grimsley Farm Rd.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the tornado touched down at Jun 2, 7:45 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 2, 7:45 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
745 PM EDT Wed Jun 2 2021
.SYNOPSIS...
Tropical moisture will be transported north across the Carolinas
over the next several days bringing much needed rainfall. Rain
chances should lessen over the weekend as temperatures rise
slightly.
&&
.UPDATE...
Biggest feature in tonight's forecast update concerned
PoPs/Wx/QPF in the slow moving heavy band of convection
extending across western Horry and Columbus counties and
extending northward. Radar estimates in this area today are as
high as 4 inches along the Little Pee Dee River and a couple of
mesonet stations in Fair Bluff and Aynor have picked up over 2
inches so far. This activity should gradually weaken over the
next couple hours, but new convective development is anticipated
late tonight across the coastal waters south of Cape Fear,
likely pushing onshore into Southport and Wilmington before
daybreak. No significant changes to other forecast parameters
were needed.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
Deep moist southerly flow around strong offshore high pressure will
keep the weather unsettled through Thursday night. Scattered showers
with isolated thunderstorms across inland areas will continue until
around sunset. Focus overnight will shift back to southeast NC as
axis of greatest moisture shifts eastward. Tomorrow will be a repeat
of scattered showers early before axis of moderate rainfall shifts
inland Thursday afternoon.
As an upper trough approaches the area late Thursday, 0-6km shear
strengthens around the I-95 corridor as the day progresses.
Therefore if any storms get deep enough to tap into the stronger
shear, which is a low chance, could see an isolated strong storm or
two develop and far inland counties are in a marginal risk for
severe weather. Cloud cover is forecasted to be abundant enough to
inhibit deep convection. A weakening front approaches from the west
Thursday night with scattered to numerous showers, and isolated
thunderstorms, expected to move from west to east late Thursday
night into Friday morning.
Total forecasted rainfall is around 0.75-1.5" through Thursday
night. Given nature of expected shower coverage, some spots
could receive a bit more while others could receive much less.
Humidity remains elevated as dewpoints hover around 70 degrees
through, at least, Thursday night. Low temps tonight and
Thursday night around 70, with highs Thursday in the low 80s.
Like today, temperatures will fluctuate quite a bit Thursday
depending on cloud breaks and where rain cools the area.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Precipitable water values around 1.75" Friday though down from the
day before still represent the 90th percentile with respect to
climatology. Rain chances will remain in the likely category area-
wide. There may be a late day decline along the coast as the marine
layer marches inland but a veered flow aloft compared to days
previous will make this a slower process; will show this trend but
to a lesser degree than what was possible on a day like
today/Wednesday. Daytime highs will be close to normal because its
very hard to maintain overcast skies this time of year and we always
end up with enough insolation even between fairly widespread
showers. Based upon this assumption a small but non-zero severe
weather threat will develop late Friday afternoon as some mid level
dry air advects in coincident with some very weak PVA and even
some moderate 0-1km SRH.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The main mid level trough axis swings through Saturday with just
weak training impulses that call for low end chance POPs area-wide
while an increase in insolation favors temperatures a few degrees
above climatology. The GFS may call for re-evaluation in its
depiction of a NW flow event-but it also looks like it suffers from
convective feedback. Similar highs slated for Sunday and with a
narrow ridge axis building overhead our 20-ish POPs appear just
fine. Monday through Wednesday the mid level ridge will poke up ahead
of the system opening up out of TX/OK. The pattern will become
pretty non-progressive and locally we should see a continuation of
warm weather with isolated to perhaps scattered mainly diurnal
thunderstorms i.e. early June weather.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A large area of convection located just east of the FLO and LBT
airports should gradually weaken between 01z-03z, leaving
considerable moisture behind. Low ceilings could develop at both
of these airports between 07z-09z and last through daybreak.
Along the coast prevailing VFR conditions currently could
deteriorate overnight as convective showers develop offshore
and move north toward land. The best potential for impacts from
showers should exist at ILM after 06z, tapering off after
daybreak Thursday. Widespread showers and thunderstorms are
expected to develop inland Thursday mainly after 16z, affecting
the FLO and LBT airports. There is good potential for short
lived but significant flight category restrictions in heavy rain
and thunderstorms. Later forecasts will be able to give
specificity on timing.
Extended Outlook...Flight category restrictions are possible in
scattered showers and thunderstorms Thursday evening. Rain
chances may continue through the end of the week.
&&
.MARINE...
Through Thursday Night...With strong high pressure offshore, deep
southerly flow continues through Thursday night with scattered
showers and isolated thunderstorms throughout the forecast period.
Best chances for rain over coastal waters will likely be in the
overnight to early morning hours. Winds out of the south 10-15 kts
tonight and Thursday, with slight increase in speeds Thursday night
as a weak front approaches. 3-4 ft seas tonight will slowly increase
to 4-5 ft by Thursday night as SE wind wave builds.
FRIDAY THROUGH MONDAY...West atlantic high pressure sprawling on
Friday bringing pretty typical SW flow locally. And while it doesn't
move much Friday night into Saturday a moderate mid level trough
passing by to our north will lower pressures over land, weakening
the gradient over the waters allowing for an easing trend in both
wind and seas. With a little SE swell lingering due to the
aforementioned large oceanic high waves will only fall into the 2-3
ft range (in the absence of the swell with such paltry wind fields
we'd be looking at 2 ft or less).
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement from 6 AM EDT Thursday through
Thursday evening for SCZ056.
NC...None.
MARINE...None.
&&
SYNOPSIS...ILM
UPDATE...TRA
NEAR TERM...VAO
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...TRA
MARINE...ILMHazardous weather outlook, Jun 2, 7:58 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 758 PM EDT Wed Jun 2 2021 NCZ087-096-099-SCZ017-023-024-032-033-039-055-058-059-031100- Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 758 PM EDT Wed Jun 2 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered showers and isolated thunderstorms are expected Thursday and Friday, dropping heavy rainfall with minor flooding possible. There is also a marginal risk for severe thunderstorms with strong, gusty winds on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-110-SCZ054-031100- Coastal Pender-Coastal Brunswick-Coastal Horry- 758 PM EDT Wed Jun 2 2021 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT THURSDAY THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ108-031100- Coastal New Hanover- 758 PM EDT Wed Jun 2 2021 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT THURSDAY THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ056-031100- Coastal Georgetown- 758 PM EDT Wed Jun 2 2021 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-NCZ105-107-109-031100- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm-Inland Pender-Inland New Hanover-Inland Brunswick- 758 PM EDT Wed Jun 2 2021 This Hazardous Weather Outlook is for the adjacent Coastal Waters and southeast North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
In the hours before
Special weather statement, Jun 2, 3:35 PM EDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Wilmington NC
335 PM EDT Wed Jun 2 2021
SCZ033-059-022000-
Marion SC-Northern Horry SC-
335 PM EDT Wed Jun 2 2021
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN HORRY AND EAST CENTRAL
MARION COUNTIES UNTIL 400 PM EDT...
At 334 PM EDT, Doppler radar was tracking a strong thunderstorm near
Galivants Ferry, or 11 miles southeast of Mullins, moving northeast
at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Galivants Ferry, Green Sea, Aynor and Nichols.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3412 7886 3396 7911 3396 7916 3406 7930
3425 7913 3428 7909 3429 7909
TIME...MOT...LOC 1934Z 224DEG 14KT 3406 7917
MBBSpecial weather statement, Jun 2, 4:59 PM EDT, 4 hours 5 minutes before
Special Weather Statement National Weather Service Wilmington NC 459 PM EDT Wed Jun 2 2021 NCZ087-096-099-022130- Robeson NC-Columbus NC-Bladen NC- 459 PM EDT Wed Jun 2 2021 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN ROBESON...SOUTHWESTERN BLADEN AND NORTHWESTERN COLUMBUS COUNTIES UNTIL 530 PM EDT... At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near Evergreen, or 14 miles west of Whiteville, moving northeast at 20 mph. Winds in excess of 40 mph will be possible with this storm. Funnel cloud sightings are possible as well. Locations impacted include... Chadbourn, Bladenboro, Fair Bluff, Boardman, Butters, Evergreen and Cerro Gordo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3424 7891 3435 7908 3462 7889 3445 7864 TIME...MOT...LOC 2059Z 219DEG 16KT 3436 7894 MBB
Special weather statement, Jun 2, 8:43 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Wilmington NC
843 PM EDT Wed Jun 2 2021
NCZ087-096-099-030130-
Robeson NC-Columbus NC-Bladen NC-
843 PM EDT Wed Jun 2 2021
...SPECIAL WEATHER STATEMENT FOR EAST CENTRAL ROBESON...SOUTHWESTERN
BLADEN AND NORTH CENTRAL COLUMBUS COUNTIES UNTIL 930 PM EDT...
At 843 PM EDT, Doppler radar was tracking a strong thunderstorm near
Abbottsburg, or 8 miles northwest of Whiteville, moving northeast at
15 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm. Funnel cloud sightings are possible as well.
Locations impacted include...
Bladenboro, Boardman, Abbottsburg, Butters, Elkton, Emerson, Bladen
Community College and Clarkton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3438 7880 3445 7894 3455 7895 3469 7879
3447 7851
TIME...MOT...LOC 0043Z 240DEG 13KT 3444 7876
IGBLocal storm report, Jun 2, 8:58 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
858 PM EDT WED JUN 02 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TORNADO 2 ESE EVERGREEN 34.41N 78.86W
06/02/2021 COLUMBUS NC MEDIA
VIDEO SHARED WITH A LOCAL BROADCAST METEOROLOGIST
SHOWED A TORNADO ON THE GROUND WITH DEBRIS IN THE AIR.
TIME ESTIMATED.
&&
EVENT NUMBER ILM2100041
TRAThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Newport, NC (KMHX), 00:00Z
1.1 hours before the tornado, 172 km from the path. June 3, 2021.
- Mixed-layer CAPE
- 1565 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 2117 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
- 0-3 km lapse rate
- 5.7 K/km
Newport, NC (KMHX), 12:00Z
10.9 hours after it, 172 km from the path. June 3, 2021.
- Mixed-layer CAPE
- 959 J/kg
- Mixed-layer CIN
- -11 J/kg
- Surface CAPE
- 1886 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Elizabethtown/Curtis_brown_field (EYF), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Wilmington radar (KLTX), 63 km away, was scanning. The volume nearest the touchdown began at 01:03 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2021 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are
The other tornadoes of June 2, 2021
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.